Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 40, NWS Nashville, TN

April 28, 2002Cheatham County, Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 28, 2002, 1:41 PM CDT for Cheatham County, Davidson County, Tennessee. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 1:41 PM CDT (18:41 UTC)
Expired
Apr 28, 2002, 2:30 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Cheatham County, TN, Davidson County, TN

The radar

The Nashville radar (KOHX), 33 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:00 PM CDTHail 1.75Nashville, TNSpotter reported golf ball size hail.
Apr 28, 2:00 PM CDTThunderstorm Wind 60 ENashville, TNSpotter reported numerous trees were down, and some fell on cars.
Apr 28, 2:28 PM CDTHail 1.75Nashville, TNSpotter reported golf ball size hail.
Apr 28, 2:35 PM CDTHail 1.75Nashville, TNSpotter reported hail from the size of peas to golf balls in the Antioch area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 11:30 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS54 KOHX 281841
SVRBNA
TNC021-037-281930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
140 PM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEATHAM COUNTY IN TENNESSEE
  DAVIDSON COUNTY IN TENNESSEE

* UNTIL 230 PM CDT

* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF KINGSTON SPRINGS...OR 13 MILES
  NORTH OF FAIRVIEW...MOVING EAST AT 40 MPH.   

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLE MEADE AROUND 200 PM CDT
  BERRY HILL AROUND 205 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FOR MUCH OF MIDDLE
TENNESSEE. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

GIRODO
LAT...LON 3618 8727 3606 8711 3612 8671 3633 8685

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:27 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 28, 8:27 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
827 AM CDT SUN APR 28 2002

WILL ISSUE AN UPDATE AND CLEAR A FEW MORE COUNTIES FROM THE WATCH
FROM WEST TO EAST. OTHERWISE...WILL NEED TO INSERT A CHANCE OF TSTMS
ACROSS THE AREA FOR TODAY AS THE MAIN FRONTAL BOUNDARY IS STILL
LOCATED BACK TO THE WEST OF THE AREA ACROSS FAR WESTERN TN. MAY NEED
TO MENTION THAT A FEW STORMS MAY AGAIN BE SEVERE AS A SLGT RISK FOR
SEVERE COVERS THE STATE THROUGH TODAY. FURTHERMORE...SOME WARMING
PRIOR TO THE FROPA MAY HELP TO RELOAD THE ATMOSPHERE FOR ANOTHER
ROUND.

21

In the hours before

Local storm report, Apr 28, 7:55 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
755 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 AM    HENDERSONVILLE            TN   WIND DAMAGE
04/28/02   SUMNER                         SPOTTER REPORTED TREES
                                          DOWN NEAR INTERSECTION OF
                                          GALLATIN RD AND WALTONS
                                          FERRY RD

0637 AM    CARTHAGE                  TN   .75 INCH HAIL
04/28/02   SMITH

0530 AM    MADISON                   TN   WIND DAMAGE
04/28/02   DAVIDSON                       PUBLIC REPORTED TREES DOWN
                                          IN MADISON

0715 AM    MURFREESBORO              TN   1.00 INCH HAIL
04/28/02   RUTHERFORD

0730 AM    8SE MURFREESBORO          TN   TORNADO
04/28/02   RUTHERFORD                     SPOTTER REPORTED TORANDO
                                          ON GROUND WITH DEBRIS

0735 AM    8S MURFREESBORO           TN   WIND DAMAGE
04/28/02   RUTHERFORD                     SPOTTER REPORTED EXTENSIVE
                                          DAMAGE ON HWY 231 SOUTH OF
                                          MURFREESBORO

0734 AM    8SE MURFREESBORO          TN   WIND DAMAGE
04/28/02   RUTHERFORD                     SPOTTER REPORTED WIND
                                          DAMAGE ON GUM ROAD SE OF
                                          MURFREESBORO. HOUSE
                                          DESTROYED AND TRAILERS
                                          BLOWN AROUND.

JLM
Local storm report, Apr 28, 9:17 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
917 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    10 WSW CLARKSVILLE        TN   WIND DAMAGE
04/28/02   MONTGOMERY                     LAW ENFORCEMENT REPORTED
                                          TREES DOWN DAILEY RD
                                          WOODLAWN-DOTSONVILLE
Local storm report, Apr 28, 9:29 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
929 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    MCMINNVILLE               TN   WIND DAMAGE
04/28/02   WARREN                         LAW ENFORCEMENT REPORTED
                                          APT ROOF DAMGE 2-3 TREES
                                          DWON

MAG
Local storm report, Apr 28, 10:13 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1013 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1013 AM    2 S BRADYVILLE            TN   TORNADO
04/28/02   CANNON                         *** 3 INJ ***
                                          LAW ENFORCEMENT REPORTED
                                          OFF HWY 64 ALONG GILLEY
                                          HILL RD AND DOUG HOLLOW RD.
                                          2 TRAILERS AND LOG HOME
                                          DEMOLISHED, NUMEROUS OTHER
                                          TRAILERS DAMAGED, TREES
                                          ALONG WITH POWER LINES AND
                                          PHONE LINES DOWN. INJURIES
                                          WERE MINOR.

MTP
Local storm report, Apr 28, 10:13 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1013 AM CDT SUN APR 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

745 AM     2 S BRADYVILLE            TN   TORNADO
04/28/02   CANNON                         *** 3 INJ ***
                                          LAW ENFORCEMENT REPORTED
                                          OFF HWY 64 ALONG GILLEY
                                          HILL RD AND DOUG HOLLOW RD.
                                          2 TRAILERS AND LOG HOME
                                          DEMOLISHED, NUMEROUS OTHER
                                          TRAILERS DAMAGED, TREES
                                          ALONG WITH POWER LINES AND
                                          PHONE LINES DOWN. INJURIES
                                          WERE MINOR.

MTP
Special weather statement, Apr 28, 10:34 AM CDT, 3 hours 7 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1034 AM CDT SUN APR 28 2002

AT 1030 AM THIS MORNING...THE MAIN COLD FRONTAL BOUNDARY WAS LOCATED
FROM INDIANAPOLIS THROUGH THE MO BOOTHEAL AND INTO CENTRAL AR.
MEANWHILE...A WARM...MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE
MID STATE. AS THIS FRONTAL BOUNDARY PUSHES SOUTHEAST TODAY AND
COLLIDES WITH THE INSTABILITY THAT IS IN PLACE...SCATTERED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE.

THOUGH NO APPRECIABLE THUNDERSTORM ACTIVITY IS OCCURRING TO THE WEST
OF THE MID STATE AT THIS TIME...AS AFTERNOON HEATING
CONTINUES...CONVECTIVE DEVELOPMENT WILL BECOME LIKELY.

GIVEN THE LOW LEVEL WIND ENERGY AND DEGREE OF WIND SHEAR ALONG AND
AHEAD OF THE FRONT...STRAIGHT LINE WIND DAMAGE AND ISOLATED TORNADIC
ACTIVITY WILL BE POSSIBLE.

THE THREAT OF SEVERE WEATHER SHOULD DIMINISH BY LATE AFTERNOON AS
THE COLD FRONT PUSHES EAST OF THE AREA.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...WINDS OF 15 TO 25 MPH
CAN BE EXPECTED. THEREFORE...CAUTION IS ADVISED THROUGH THE DAY ON
AREA LAKES.

HAZARDOUS WEATHER IS POSSIBLE TODAY FOR ALL OF THE MID STATE.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT GROUPS MAY BE
REQUIRED.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:05 AM CDTSevere Thunderstorm WarningOHXHouston, Stewart40 min
Apr 28, 4:40 AM CDTTornado WarningOHXMontgomery35 min
Apr 28, 4:51 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson24 min
Apr 28, 5:22 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson38 min
Apr 28, 5:28 AM CDTTornado WarningOHXHickman, Humphreys32 min
Apr 28, 5:38 AM CDTSevere Thunderstorm WarningOHXSumner, Wilson37 min
Apr 28, 6:02 AM CDTTornado WarningOHXHickman, Maury, Williamson43 min
Apr 28, 6:33 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson27 min
Apr 28, 6:54 AM CDTSevere Thunderstorm WarningOHXJackson, Putnam36 min
Apr 28, 7:16 AM CDTTornado WarningOHXRutherford29 min
Apr 28, 7:41 AM CDTTornado WarningOHXCannon, Rutherford34 min
Apr 28, 2:07 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson38 min
Apr 28, 2:13 PM CDTSevere Thunderstorm WarningOHXJackson, Smith47 min
Apr 28, 2:17 PM CDTSevere Thunderstorm WarningOHXRutherford43 min
Apr 28, 2:39 PM CDTSevere Thunderstorm WarningOHXCannon51 min
Apr 28, 2:51 PM CDTSevere Thunderstorm WarningOHXHickman39 min
Apr 28, 2:58 PM CDTSevere Thunderstorm WarningOHXPutnam47 min
Apr 28, 3:02 PM CDTSevere Thunderstorm WarningOHXMaury43 min
Apr 28, 3:05 PM CDTSevere Thunderstorm WarningOHXWarren40 min
Apr 28, 3:15 PM CDTTornado WarningOHXWarren30 min
Apr 28, 3:27 PM CDTSevere Thunderstorm WarningOHXCumberland48 min
Apr 28, 3:31 PM CDTSevere Thunderstorm WarningOHXVan Buren44 min
Apr 28, 3:34 PM CDTTornado WarningOHXMaury41 min
Apr 28, 3:40 PM CDTTornado WarningOHXVan Buren35 min
Apr 28, 3:47 PM CDTSevere Thunderstorm WarningOHXWayne43 min
Apr 28, 3:51 PM CDTTornado WarningOHXMarshall24 min
Apr 28, 4:10 PM CDTTornado WarningOHXBedford, Marshall, Moore35 min
Apr 28, 4:16 PM CDTTornado WarningOHXWayne29 min
Apr 28, 4:22 PM CDTTornado WarningOHXLincoln23 min
Apr 28, 4:29 PM CDTSevere Thunderstorm WarningOHXLawrence46 min
Apr 28, 4:36 PM CDTSevere Thunderstorm WarningOHXVan Buren39 min
Apr 28, 4:45 PM CDTSevere Thunderstorm WarningOHXFranklin45 min
Apr 28, 4:48 PM CDTTornado WarningOHXLawrence27 min
Apr 28, 5:09 PM CDTSevere Thunderstorm WarningOHXWarren31 min
Apr 28, 5:14 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall31 min
Apr 28, 5:18 PM CDTTornado WarningOHXGiles, Lawrence27 min
Apr 28, 5:20 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence40 min
Apr 28, 5:26 PM CDTSevere Thunderstorm WarningOHXVan Buren39 min
Apr 28, 6:22 PM CDTSevere Thunderstorm WarningOHXGiles28 min
Apr 28, 6:30 PM CDTSevere Thunderstorm WarningOHXGiles20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.